|Year : 2015 | Volume
| Issue : 2 | Page : 198-200
Hypokalemic paralysis secondary to tenofovir induced fanconi syndrome
Vishal V Ramteke1, Rushi V Deshpande1, Om Srivastava2, Adinath Wagh2
1 Department of Nephrology, Jaslok Hospital and Research Centre, Mumbai, Maharashtra, India
2 Department of Medicine and Infectious Diseases, Jaslok Hospital and Research Centre, Mumbai, Maharashtra, India
|Date of Web Publication||12-Oct-2015|
Vishal V Ramteke
Department of Nephrology, Jaslok Hospital and Research Centre, 15 G Deshmukh Marg, Mumbai - 400 026, Maharashtra
Source of Support: None, Conflict of Interest: None
| Abstract|| |
Tenofovir induced fanconi syndrome (FS) presenting as hypokalemic paralysis is an extremely rare complication in patients on anti-retroviral therapy. We report a 50-year-old male with acquired immunodeficiency syndrome on tenofovir-based anti-retroviral therapy who presented with acute onset quadriparesis. On evaluation, he was found to have hypokalemia with hypophosphatemia, glucosuria and proteinuria suggesting FS. He regained normal power in limbs over next 12 h following correction of hypokalemia. Ours would be the second reported case in India.
Keywords: Fanconi syndrome, hypokalemic paralysis, tenofovir
|How to cite this article:|
Ramteke VV, Deshpande RV, Srivastava O, Wagh A. Hypokalemic paralysis secondary to tenofovir induced fanconi syndrome. Indian J Sex Transm Dis 2015;36:198-200
|How to cite this URL:|
Ramteke VV, Deshpande RV, Srivastava O, Wagh A. Hypokalemic paralysis secondary to tenofovir induced fanconi syndrome. Indian J Sex Transm Dis [serial online] 2015 [cited 2021 Jul 26];36:198-200. Available from: https://www.ijstd.org/text.asp?2015/36/2/198/167176
| Introduction|| |
Tenofovir disoproxil fumarate (TDF), an oral prodrug of tenofovir, is a nucleotide analogue reverse transcriptase inhibitor (NRTI) approved for the treatment of human immunodeficiency virus (HIV) and hepatitis B infection. Approximately 20-30% of the TDF is excreted unchanged in the urine via active secretion by the proximal tubular cells where the free drug is actively taken up by the organic anion transporter-1 receptor located at the basolateral surface of the tubular cells and concentrated in the cytosol which can lead to tubular dysfunction.  Tubular dysfunction causing acute renal failure, fanconi's syndrome and diabetes insipidus have been reported which is reversible if detected early, and TDF is stopped. Here, we describe an uncommon complication of TDF induced fanconi syndrome (FS) presenting as hypokalemic paralysis.
| Case report|| |
A 50-year-old male presented with acute onset weakness of all four limbs of one day duration to the infectious department services. He also noted increased fatigue and polyuria over the past 5 days. There was no history of diarrhea, upper respiratory infection, vaccinations, or similar complaints in the recent past. He did not have any previous neurological and renal ailments. He was diagnosed to have HIV infection 3 years back and was started on tenofovir based antiretroviral therapy 6 months ago. Physical examination revealed mild dehydration but stable vitals with no respiratory distress. Higher functions and cranial nerve examination was normal with no signs of meningeal irritation. Muscle power was 2/5 in all 4 limbs with hypotonia and sluggish deep tendon reflexes.
His potassium on admission was 1.66 mEq/l, and diagnosis of hypokalemic paralysis was suspected, and nephrology consult was sought for the management of hypokalemia. Other investigations were-serum sodium 140 mEq/l, serum chloride 118 mEq/l, serum bicarbonate 11.4 mEq/l, serum phosphorus 1.6 mg/dl, calcium 8.4 mg/dl, and serum glucose 112 mg/dl. Patient had normal anion gap metabolic acidosis and hence renal tubular acidosis was suspected. His serum creatinine was 3.2 mg/dl and blood urea nitrogen 72 mg/dl. Urine analysis showed pH 5.5, with a specific gravity of 1.010, 2 + albuminuria, 3 + glucosuria with no red blood cells. Transtubular potassium gradient was 11.4, and urine anion gap was positive - 14. Urine protein creatinine ratio was 2.1 mg/mg. Electrocardiogram showed prolonged P-R interval with ST/T segment depression and U waves. Complete blood count and liver function test were within normal limit.
Fanconi syndrome leading to hypokalemic paralysis was suspected given the presence of a hyperchloremic metabolic acidosis, hypokalemia, hypophosphatemia, glucosuria, and proteinuria. The patient was rehydrated with intravenous fluids. Patient was given intravenous potassium chloride via central venous catheter and oral supplementation of 150 mEq on day 1 with cardiac monitoring.
Pateints muscle power dramatically improved within 12 h of potassium correction to 3 meq/l. He was kept on a high phosphate diet (dairy products) and oral phosphate supplementation oral phosphate supplementation of approximately 1400 mg/day. His tenofovir was stopped and with adequate hydration his creatinine declined to normal. Patient was discharged on oral potassium and phosphate supplements with normal muscle power.
| Discussion|| |
Tenofovir, an NRTI is a widely used drug approved by US Food and Drug Administration in 2001 for the treatment of HIV in combination with other antiretrovirals. Tenofovir nephrotoxicity is rare and not well-investigated and ranges from 1% to 6%. ,,, Although the exact mechanism of TDF induced nephrotoxicity remains unclear, it is proposed that TDF inhibits mitochondrial DNA γ-polymerase and thereby exerts its mitochondrial toxicity and leads to caspase-mediated proximal tubular cell injury. The long-term consequence of the damage to the proximal tubular cells leads to FS, diabetes insipidus, acute, and chronic renal failure.
Fanconi syndrome results from generalised dysfunction of the proximal renal tubule leading to impaired absorption of aminoacids, glucose, urate, bicarbonate, and phosphate; and their consequent increased excretion into the urine. The classic clinical features of FS include polyuria, dehydration, hypokalemia, hypophosphatemia, normal anion gap metabolic acidosis. Long standing FS may manifest as rickets in children or osteomalacia in adults. Wilson's disease, cystinosis, galactosemia, tyrosinemia, Lowe syndrome, and hereditary fructose intolerance cause heritable FS presenting in childhood. Acquired causes include multiple myeloma, light-chain deposition disease and tubulotoxic drugs such as aminoglycosides, ifosfamide, cisplatin, streptozocin, mercaptopurine, tetracycline, and NRTIs.
Tenofovir induced FS was reported first in 2002 and has been reported infrequently over the years. Recently reported Indian data of 274 patients on tenofovir showed 2.5% with FS. ,, Most of these patients had long-standing HIV infection for years with features of classical FS usually developing after 6-12 months of tenofovir therapy. Though they had osteomalacia and related muscular weakness due to FS, hypokalemic paralysis responding to the correction of hypokalemia and withdrawal of tenofovir has not been reported except for a recent case report. 
| Conclusion|| |
Hypokalemic paralysis due to FS is an uncommon complication of tenofovir therapy, and we report the second case from India. With increasing use of tenofovir as first-line ART and for management of hepatitis B, clinicians must regularly follow-up these patients with urine analysis, creatinine, and potassium for early diagnosis as the nephrotoxicity is reversible with withdrawal of the drug.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Fernandez-Fernandez B, Montoya-Ferrer A, Sanz AB, Sanchez-Niño MD, Izquierdo MC, Poveda J, et al.
Tenofovir nephrotoxicity: 2011 update. AIDS Res Treat 2011;2011:354908.
Szczech LA. Renal dysfunction and tenofovir toxicity in HIV-infected patients. Top HIV Med 2008;16:122-6.
Patel KK, Patel AK, Ranjan RR, Patel AR, Patel JK. Tenofovir-associated renal dysfunction in clinical practice: An observational cohort from western India. Indian J Sex Transm Dis 2010;31:30-4.
Antoniou T, Raboud J, Chirhin S, Yoong D, Govan V, Gough K, et al.
Incidence of and risk factors for tenofovir-induced nephrotoxicity : a0 retrospective cohort study. HIV Med 2005;6:284-90.
Mitra S, Priscilla R, Rajeev K, Sauradeep S, Rajkumar S, Cherian AO. Renal tubular dysfunction associated with tenofovir therapy. J Assoc Physicians India 2014;62:580-2.
Peyrière H, Reynes J, Rouanet I, Daniel N, de Boever CM, Mauboussin JM, et al.
Renal tubular dysfunction associated with tenofovir therapy : r0 eport of 7 cases. J Acquir Immune Defic Syndr 2004;35:269-73.
Earle KE, Seneviratne T, Shaker J, Shoback D. Fanconi′s syndrome in HIV+adults : r0 eport of three cases and literature review. J Bone Miner Res 2004;19:714-21.
Venkatesan EP, Pranesh MB, Gnanashanmugam G, Balasubramaniam J. Tenofovir induced Fanconi syndrome: A rare cause of hypokalemic paralysis. Indian J Nephrol 2014;24:108-9 .